Iowa, 2011

Hail in Iowa, April 9 to 10, 2011

April 9 to 10, 2011 · NWS ARX · 4 events in 2 counties and zones

A warm front lifted north into southern Minnesota during the late evening hours of April 9th and early morning hours of April 10th. Severe thunderstorms developed along the warm front and produced large hail over parts of northeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A warm front lifted north into southern Minnesota during the late evening hours of April 9th and early morning hours of April 10th. Severe thunderstorms developed along the warm front and produced large hail over parts of northeast Iowa. The hail ranged in size from dime to two inches in diameter near the cities of Carpenter (Mitchell County) and Saint Ansgar (Mitchell County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 9, 2:10 PM CST, 8 hours 5 minutes earlier.

Area forecast discussion, Apr 9, 2:10 PM CST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT SAT APR 9 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

DANGEROUS WEATHER FOR THE WEEKEND AS TWO ROUNDS OF SEVERE WEATHER
ARE ANTICIPATED.

THE FIRST WILL COME TONIGHT AS A WARM FRONT LIFTS NORTHEAST FROM
SOUTHERN IA THIS EVENING...SLIDING OVER SOUTHERN MN/CENTRAL WI BY
12Z SUN. A STRONG SURGE OF LOW LEVEL MOISTURE...PER THE 850 MB
MOISTURE TRANSPORT...COUPLED WITH A 50 KT LOW LEVEL JET...WILL HELP
TRIGGER THE STORMS. THE STORMS SHOULD QUICKLY BECOME STRONG TO
SEVERE AS THEY APPROACH THE AREA...THANKS TO ABOUT 1500 J/KG OF
MUCAPE AND 30-40 KTS OF 1-6 KM SHEAR. THE STORMS LOOK TO BE ELEVATED
FOR THE MOST PART...AND LARGE HAIL WOULD BE THE SEVERE WEATHER
THREAT AS A RESULT. HOWEVER...SOME STORMS COULD BE ROOTED IN THE
BOUNDARY LAYER AROUND THE WARM FRONT...AND THUS CAPABLE OF TAPPING
INTO 30-40 KTS OF 0-1 KM SHEAR. TORNADOES WILL BE A THREAT NEAR THE
WARM FRONT AS A RESULT...MOSTLY FOR MID/LATE EVENING.

ON SUNDAY...STRONG UPPER LEVEL TROUGH AND SFC LOW WILL SHIFT FROM
THE PLAINS NORTHEAST INTO SOUTHERN MN BY 00Z MON. A COLD FRONT WILL
HANG SOUTHWEST OF THE LOW. GOOD SURGE OF WARM/MOIST AIR NORTHWARD
AHEAD OF THE SYSTEM...WITH SFC DEW POINTS CLIMBING INTO THE UPPER
50S TO LOWER 60S...HELPING SBCAPES CLIMB TO AROUND 2000 J/KG. ALL
THAT WARM AIR MEANS A FAIRLY HEALTH CAP...EVIDENCED BY BUFKIT
SOUNDINGS IN THE 900-850 MB LAYER. THIS GRADUALLY ERODES THROUGH THE
DAY...BUT STILL NEEDS A TRIGGER TO TAP INTO THE INSTABILITY ABOVE
IT...AND THIS SHOULD BE THE LOW/FRONT. MESO MODELS COMING INTO MORE
AGREEMENT THAT THE MAIN INITIATION AREA WILL BE JUST AHEAD OF THE
LOW...WITH THE ARW/NMM4/SPCWRF SUGGESTING THE FORECAST AREA
WILL BE THE AREA TO SEE CONVECTION FIRST...IN THE 21-00Z TIME FRAME.
WITH 60-70 KTS OF 0-6 KM SHEAR...SPLITTING SUPERCELLS WILL DEVELOP
VERY RAPIDLY. 20-30 KTS OF 0-1 KM SHEAR EASILY SUPPORTS TORNADIC
POSSIBILITIES...WITH THE SIG TOR PARAMETER OVER 13 BY 00Z SUN.
VOLATILE...DANGEROUS ATMOSPHERIC SETUP FOR LATE AFTERNOON/EARLY
EVENING...AND THERE IS A HIGH PROBABILITY THAT NOT ONLY WILL THERE
BE SEVERE WEATHER IN THE FORM OF LARGE HAIL/DAMAGING WINDS...BUT A
FEW TORNADOES AS WELL.

THE STORM SYSTEM WILL CONTINUE TO EXIT EAST ON MONDAY...WITH THE
UPPER LEVEL TROUGH AXIS MOVING FROM THE MISSISSIPPI RIVER TO MICH BY
00Z TUE. SOME WEAK PIECES OF UPPER LEVEL ENERGY MOVING DOWN THE
BACKSIDE OF THE TROUGH...ALONG WITH WEAK QG CONVERGENCE...AND GOOD
LOW LEVEL LAPSE RATES SHOULD LEAD TO SOME SHOWERS...ESPECIALLY FOR
NORTHERN PORTIONS OF THE FORECAST AREA. TIGHT PRESSURE GRADIENT
SHOULD MAKE FOR A WINDY DAY...WHILE THE BLUSTERY NORTHWEST FLOW
USHERS IN SOME MUCH COLDER AIR. AFTER A DAY WITH SOME 80 DEGREE
READINGS ON SUNDAY...IT WILL STRUGGLE TO REACH 60 ON MONDAY.
WINDY...COLDER...GREY AND SHOWERY FOR MONDAY.

A RIDGE OF HIGH PRESSURE WILL BUILD IN FOR MONDAY NIGHT AND TUESDAY.
DRIER CONDITIONS WITH SOME SUNSHINE CAN BE EXPECTED ON TUESDAY AS A
RESULT...WITH A BUMP UPWARDS IN TEMPS THANKS TO THE SUN. A COLD
FRONT LOOKS TO SLIDE ACROSS NORTHERN REACHES OF THE UPPER
MISSISSIPPI RIVER VALLEY LATE TUESDAY NIGHT. MORE ON THIS SYSTEM IN
THE EXTENDED FORECAST DISCUSSION BELOW.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

THE GFS AND ECMWF PUSH AN UPPER LEVEL TROUGH WEST-EAST ACROSS
SOUTHERN CANADA ON WED...WITH AN ASSOCIATED COLD FRONT DIPPING SOUTH
INTO NORTHERN PORTIONS OF THE REGION. THE IS PROGGED TO LAY UP IN A
QUASI WEST-EAST FASHION ACROSS PARTS OF THE UPPER MISSISSIPPI RIVER
VALLEY AS THE UPPER LEVEL TROUGH CONTINUES ITS TREK ACROSS CANADA.
PRECIPITATION SHOULD DEVELOP AROUND THE BOUNDARY...WITH THE GFS A
BIT FARTHER SOUTH THAN THE EC. THE EC WOULD KEEP THE FORECAST AREA
JUST OUTSIDE OF THE PCPN CHANCES. ANOTHER UPPER LEVEL TROUGH WILL
THEN MOVE EAST ACROSS THE PLAINS THU/FRI. WHILE THE SFC LOW WILL BE
WELL SOUTH OF THE FORECAST AREA...IT WILL INTERACT WITH THAT
LINGERING SFC BOUNDARY...TAKING IT WITH IT AS THE STORM SYSTEM LIFTS
NORTHEAST TOWARD THE NEW ENGLAND STATES. THIS SHOULD RESULT IN A
BETTER CHANCES FOR SHOWERS/STORMS THU NIGHT/FRIDAY.

&&

.AVIATION...

AT 2 PM...WATCHING DEEPENING LOW PRESSURE OVER THE CO HIGH PLAINS
WITH A WARM FRONT PUSHING NORTHWARD THROUGH NEBRASKA INTO SOUTHERN
IA. NORTH OF THE WARM FRONT AT THE KRST/KLSE TAF SITES ...FAIRLY
PERSISTENT IFR/MVFR STRATUS DECK IN PLACE BUT VISIBLE SATELLITE
SHOWED SOME THINNING OF THE STRATUS WITH DAYTIME HEATING.
OTHERWISE...MOIST/INCREASING UNSTABLE AIR BEING LIFTED OVER THE
FRONTAL BOUNDARY WAS PRODUCING SCATTERED SHRA/ISOLD T ACTIVITY
ACROSS PORTIONS OF SOUTH CENTRAL MN.

THE WARM FRONT OVER IA WILL PUSH NORTHWARD INTO THE AREA THIS
EVENING AND OVERNIGHT. AN INCREASING LOW LEVEL JET AND STRONG
MOISTURE TRANSPORT WILL RESULT IN THE RAPID DEVELOPMENT OF
THUNDERSTORMS BETWEEN 10.00Z AND 10.02Z. SOME OF THESE THUNDERSTORMS
WILL LIKELY BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT.
WILL HAVE TO WATCH CLOSELY AS A FEW ISOLATED TORNADOES MAY ACCOMPANY
STORMS RIGHT ALONG THE WARM FRONT. EXPECT CEILINGS/VIS TO BECOME IFR
AT KRST AND MVFR AT KLSE AS WELL.

THE STORMS WARM FRONT/STORMS ARE EXPECTED TO CLEAR NORTHEAST OF THE
AREA BY DAYBREAK SUNDAY. VFR CONDITIONS EXPECTED BY LATER SUNDAY
MORNING.

A COLD FRONT WILL THEN APPROACH THE AREA SUNDAY AFTERNOON. THE AIR
MASS AHEAD OF THIS FRONT WILL BECOME VERY MOIST AND UNSTABLE. IN
ADDITION...THE WIND SHEAR ALOFT WILL MAKE IT FAVORABLE FOR RAPID
SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN SEVERE WEATHER THREATS
WILL BE LARGE HAIL...DAMAGING WINDS...AND SOME POTENTIALLY LONG
TRACK TORNADOES.

&&

.HYDROLOGY...

SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR THIS WEEKEND. ALTHOUGH
THE STORMS LOOK TO BE PROGRESSIVE IN NATURE...LOCALLY HEAVY
DOWNPOURS OF RAIN COULD PRODUCE 1 TO 2 INCHES OF RAINFALL IN SOME
LOCATIONS...IN A SHORT PERIOD OF TIME. WITH MANY RIVERS RUNNING HIGH
OR IN FLOOD STAGE...ESPECIALLY THE BLACK AND TREMPEALEAU
RIVERS...ANY ADDITIONAL RAINFALL WILL HEIGHTEN THE FLOODING
CONCERNS. THE HIGHEST RAINFALL POTENTIAL WILL COME TONIGHT AND THEN
AGAIN SUNDAY AFTERNOON AND EVENING. WILL CONTINUE THE HYDROLOGIC
OUTLOOK FOR THESE FLOODING CONCERNS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM... RIECK
AVIATION.......... DAS
Hazardous weather outlook, Apr 9, 2:20 PM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT SAT APR 9 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
320 PM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MINNESOTA AND WESTERN
IOWA...QUICKLY BECOMING STRONG TO SEVERE AS THEY MARCH NORTH INTO
NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WESTERN WISCONSIN BY MID
TO LATE EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL. DAMAGING WINDS AND AN ISOLATED TORNADO WILL BE POSSIBLE
OVER SOUTHERN MINNESOTA AND IOWA...IN THE VICINITY OF A WARM FRONT.
THE STORMS SHOULD MOVE INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA
BETWEEN 9 AND 11 PM...AND WESTERN WISCONSIN BY MIDNIGHT. MOST OF
THE ACTIVITY WILL EXIT NORTHEAST OF THE AREA BY 2 OR 3 AM.

MINOR FLOODING WILL REMAIN A CONCERN ON THE MISSISSIPPI RIVER WHERE
WATER LEVELS CONTINUE TO SLOWLY RISE TOWARD OR FURTHER ABOVE FLOOD
STAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT SEVERE WEATHER EVENT WILL OCCUR SUNDAY AFTERNOON AND
EVENING AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.
THUNDERSTORMS SPAWNED BY THIS SYSTEM WILL BE CAPABLE OF DAMAGING
WINDS...LARGE HAIL...AND SOME TORNADOES. THE TORNADOES MAY BE FAST
MOVING AND LONG TRACKED. INDICATIONS ARE THAT THE STORMS WILL
INITIATE ACROSS THE FORECAST AREA...BETWEEN 3 AND 6 PM...AND COULD
PRODUCE SEVERE WEATHER WITHIN 20 TO 30 MINUTES OF DEVELOPMENT. THE
STORMS WILL MOVE VERY FAST...AND LIKELY EXIT TO THE EAST BETWEEN
10 PM AND MIDNIGHT.

ON MONDAY AFTERNOON...STRONG NORTHWEST WINDS WILL BE FOUND ACROSS
THE AREA. SUSTAINED WINDS WILL BE IN THE 20 TO 30 MPH RANGE...AND
WIND GUSTS WILL RANGE FROM 30 TO 40 MPH.

FLOODING WILL REMAIN A CONCERN ALONG THE MISSISSIPPI RIVER
THROUGH APRIL. THOSE WITH INTERESTS ALONG THE MISSISSIPPI NEED TO
MONITOR THE LATEST RIVER STATEMENTS AND FLOOD FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND IS PROBABLE FOR
SUNDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR 1 PM SUNDAY.

RIECK

In the hours before

Special weather statement, Apr 9, 5:04 PM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT SAT APR 9 2011

WIZ017-100000-
TAYLOR-
604 PM CDT SAT APR 9 2011

...STRONG THUNDERSTORMS EXPECTED IN TAYLOR COUNTY...

AT 559 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DONALD...MOVING EAST AT 45 MPH.

SMALL HAIL MAY ACCOMPANY THIS STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
THE MONDEAUX FLOWAGE...NORTH TWIN LAKE...CHELSEA AND WESTBORO.

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

04
Special weather statement, Apr 9, 8:26 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
926 PM CDT SAT APR 9 2011

IAZ009-MNZ079-086-087-094-095-100330-
DODGE-FILLMORE-HOWARD-MOWER-OLMSTED-WABASHA-
926 PM CDT SAT APR 9 2011

AT 922 PM...DOPPLER RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS
FROM BERNE TO I 90 EXIT 187...MOVING NORTHEAST AT 35 MPH.

TORRENTIAL DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY
THESE STRONG THUNDERSTORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  ORONOCO...GRAND MEADOW...COUNTY ROADS 4 AND 3...HIGHWAYS 63 AND 16
  AROUND 940 PM...
  ROCHESTER...SPRING VALLEY...STEWARTVILLE...MAZEPPA AROUND 950 PM...
  WYKOFF...FORESTVILLE STATE PARK AROUND 1000 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM SUNDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

HALBACH
Special weather statement, Apr 9, 9:23 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1023 PM CDT SAT APR 9 2011

IAZ008-018-100430-
FLOYD-MITCHELL-
1023 PM CDT SAT APR 9 2011

...STRONG TO SEVERE THUNDERSTORMS APPROACHING FLOYD AND MITCHELL
COUNTIES...

AT 1018 PM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM
26 MILES WEST OF NORA SPRINGS...MOVING EAST AT 30 MPH.

SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING MAY
ACCOMPANY THIS THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
NORA SPRINGS...STATE ROAD 9 AND COUNTY S 70...COUNTY ROADS A 39 AND S
70...AND ROCK CREEK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM SUNDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

HALBACH

The radar

The La Crosse radar (KARX), 147 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Mitchell

When
April 9, 10:15 PM CST
Where
Mitchell County, 0.7 mi E of St Ansgar
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
43.380, -92.916

Dime to nickel size hail fell in St. Ansgar.

Hail, Mitchell

When
April 9, 10:20 PM CST
Where
Mitchell County, 0.5 mi E of St Ansgar
Measured
2 in hail
Property damage
$600,000
Reported by
Public
Coordinates
43.380, -92.920

Hail up to two inches in diameter fell in St. Ansgar.

Hail, Mitchell

When
April 9, 10:24 PM CST
Where
Mitchell County, 1.22 mi SW of Carpenter
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.410, -93.020

Nickel size hail fell in Carpenter.

Hail, Floyd

When
April 10, 2:25 AM CST
Where
Floyd County, Rockford
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.050, -92.970

Dime size hail fell in Rockford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289936, 289926, 289931, 303111.